Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 14, NWS Birmingham, AL

February 23, 2019Winston County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 23, 2019, 3:19 PM CST for Winston County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 3:19 PM CST (21:19 UTC)
Expired
Feb 23, 2019, 3:45 PM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Winston County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

282 
WFUS54 KBMX 232119
TORBMX
ALC133-232145-
/O.NEW.KBMX.TO.W.0014.190223T2119Z-190223T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
319 PM CST SAT FEB 23 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Winston County in northwestern Alabama...

* Until 345 PM CST.
    
* At 319 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Curry, or 7 miles north of Jasper, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Arley, Nesmith, Smith Lake, Falls City, Helicon, Mill Branch,
  Panther Branch, Maple Branch, Wilson Bend, Devils Branch, Seymour
  Branch, Duncan Bridge, Little Dismal Creek, Bear Branch, Coon
  Creek, Big Bear Branch, Hidden Cove Campground, Battle Branch,
  Butler Branch and Cutoff Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3399 8711 3399 8715 3400 8717 3400 8719
      3399 8720 3399 8722 3400 8734 3420 8711
TIME...MOT...LOC 2119Z 224DEG 39KT 3397 8729 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
2 follow-up statements
942 
WWUS54 KBMX 232139
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
339 PM CST SAT FEB 23 2019

ALC133-232145-
/O.CON.KBMX.TO.W.0014.000000T0000Z-190223T2145Z/
Winston AL-
339 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
SOUTHEASTERN WINSTON COUNTY...
    
At 339 PM CST, a severe thunderstorm capable of producing a tornado
was located over Helicon, or near Arley, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Helicon, Nesmith, Smith Lake, Bear Branch, Mill Branch, Maple Branch,
Wilson Bend, Hidden Cove Campground and Cutoff Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3399 8711 3399 8715 3400 8717 3400 8719
      3407 8719 3420 8711
TIME...MOT...LOC 2139Z 224DEG 39KT 3412 8712 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
722 
WWUS54 KBMX 232143
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
343 PM CST SAT FEB 23 2019

ALC133-232153-
/O.EXP.KBMX.TO.W.0014.000000T0000Z-190223T2145Z/
Winston AL-
343 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR SOUTHEASTERN WINSTON COUNTY WILL EXPIRE AT
345 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CST for central and
northwestern Alabama.

LAT...LON 3399 8711 3399 8715 3400 8717 3400 8719
      3407 8719 3420 8711
TIME...MOT...LOC 2143Z 224DEG 39KT 3414 8709 

$$

25/Owen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 12:36 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 23, 12:36 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1236 PM CST Sat Feb 23 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

* A significant threat for severe weather exists for the
  northwestern half of Central Alabama this afternoon & overnight
  period. Threats include strong tornadoes, damaging wind gusts
  up to 60 mph, and quarter-size hail.

* Greatest potential for all modes of severe weather will primarily
  reside in areas currently outlined by the Enhanced Risk (3/5) &
  Moderate (4/5) Risk areas northwest of Interstate 59.

* A Flood Watch remains in effect for the northern half of Central
  Alabama through 6 AM Sunday morning.

Synopsis...

GOES-East water vapor imagery & RAP mesoanalysis depict a dynamic &
strengthening mid/upper-level disturbance near the Southern Rockies.
This upper trough is exhibiting a neutral tilt with 500mb heights
~544 decameters. Ridging to our southwest has established a broad
swath of southwesterly 700-300mb flow with southeast to southerly
surface winds (depending on location relative to the surface front).
South of the front, southerly surface winds along with a 30-40 kt
850mb low-level jet have advected tropical air of Caribbean origins
(PWs 1.5-1.6" per 06Z VortexSE soundings) into the Southern Gulf
Coast states. The warm front is now approaching Tuscaloosa
southeastward towards Eufaula as of 09Z. Surface dewpoints south
of the front have generally ranged in the mid to upper 60s
overnight, though observation stations across southern MS &
southwestern AL have shown dewpoints ~70-72 degrees (F) supportive
of SBCAPE already up to ~1,500 J/kg. Areas of moderate to heavy
rainfall with embedded thunderstorms have lingered to our
northwest overnight across northern MS, northern AL, & southern TN
where a dangerous flooding event is ongoing.

Discussion...

The primary upper-level feature to our west is progged to eject
northeastward into the Great Plains today & phase with the sub-
tropical jet. A strong H5 jet streak with winds in excess of 100 kts
is expected to develop at the base of the trough north of the
ArkLaTex region. Despite not having the best jet streak orientation,
height falls & deep-layer forcing along with an eastward moving
surface front/dry line feature will provide focus for downstream
convective initiation across the lower Mississippi River Valley
(MRV). Severe convective weather is expected across this region up
to an area generally where the warm front/triple point sets up near
western KY/TN. Afternoon boundary layer destabilization with surface
dewpoints in the upper 60s to near 70 is expected to increase SBCAPE
values to ~750-1,500 J/kg, especially across the western & southern
portions of our forecast area where temperatures in the upper 70s &
lower 80s are possible given sufficient insolation & mixing. With
deep-layer shear values (50-60 kts 0-6km bulk shear, 400-500 0-3km
SRH) & their orientation to the front/trough, any stronger
storms/updrafts will likely become supercellular across Mississippi
& eventually into our western & northwestern counties in the late
afternoon/evening. Low LCL heights (400-700 meters) & low-level wind
shear (300-400 0-1km SRH) w/ broad hodograph curvature suggest any
organized thunderstorms/supercells will carry a significant tornado
threat whether they remain discrete cells or manage to congeal into
a squall line or QLCS. Forecast soundings also suggest more robust
CAPE in the hail growth zone, so stronger storms will also carry an
isolated severe hail threat.

Currently forecast timing progs the threat for severe weather to
enter the northwest around 5 PM at which time severe parameters will
be high. Trends after sunset point to a general weakening of
instability as we lose diabatic heating, though the tropical airmass
will still support strong updrafts with sufficient SBCAPE values
~500-1,000 J/kg. As this system moves eastward/southeastward
towards the I-59 corridor (transition to Slight Risk area) its
orientation will become more parallel to shear vectors. This
eventually favors a diminishing tornado threat, though expect a
tornado threat through midnight & early morning. Damaging winds will
also carry a threat into this region if any stronger downdrafts can
transport LLJ energy to the surface. Loss of deep-layer forcing &
instability signal more weakening as the system approaches the I-85
corridor ~3 AM Sunday where a transition to sub-severe conditions is
expected. Scattered pre-frontal showers & thunderstorms are also
expected throughout the morning & early afternoon, though latest
forecast soundings suggest an elevated mixed layer & associated
inversion aloft which would help to limit this activity.

A flooding threat persists across the northern half of Central
Alabama during this short-term period. Conditions have been much
worse as you head into northern MS/AL as well as TN, though many
locations across our north & northwest have experienced areal
flooding issues throughout the past several days including last
night & this morning. Though additional rainfall of 1-2" is forecast
in the short-term, especially in the far northwest, the transient
nature of this evening's system should limit flash flooding.
However, any training showers & elevated thunderstorms north of the
warm front this morning will only exacerbate any ongoing local
flooding in low-lying/poor drainage areas as well as local streams &
rivers which are already at or above their banks & into flood stage.
Please refer to our hydrologic & flooding products for more specific
& detailed information.

Maintain multiple ways to receive vital information on watches or
warnings today & into early Sunday morning. Stay tuned to local news
or a NOAA Weather Radio & refer back frequently for forecast
updates. Take immediate action if you are placed under any severe
thunderstorm or tornado warnings.

40/Sizemore

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
18Z TAF Discussion.

Some clearing has begun to take place at our southern and western
sites this afternoon due to placement of the warm front. Winds
and the chances for showers will increase through the afternoon
into this evening ahead of an approaching cold front. Most of the
activity will be between 21Z this afternoon until 10-11Z Sunday. Have
included showers and VCTS as early as 21Z for KTCL while KASN,
KANB, KMGM, and KTOI will see this activity a little later
(04-05Z). Did include PROB30 TSRA for our northern sites beginning
at the specified onset time and continuing for a few hours.
Amendments in timing could be needed as storms starts developing.
Wind gusts will generally range between 15-25kts and possibly
higher at times. Shower/storm activity will end west to east
overnight. Currently have activity dissipating at KTCL by 07Z and
at 11-12Z for KTOI. Winds will remain elevated, generally
10-15kts, at all sites even with the dissipation of
showers/storms.

07

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama today and tonight. Very wet conditions are
expected, especially across the northern half of the area. Drier
conditions return to the area for at least a couple days to start
next week. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  60  34  59  34 /  90  10   0   0   0
Anniston    53  62  35  60  36 /  80  10   0   0   0
Birmingham  52  61  36  61  38 /  90  10   0   0   0
Tuscaloosa  51  62  36  62  39 /  90   0   0   0   0
Calera      53  62  38  61  38 /  80  10   0   0   0
Auburn      58  65  39  62  40 /  80  20   0   0   0
Montgomery  58  67  39  66  40 /  80  10   0   0   0
Troy        59  67  40  65  41 /  80  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CST Sat Feb 23 2019

ALZ011>015-017>050-241900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe thunderstorms are likely later today and tonight as a line of
thunderstorms moves across Central Alabama. All modes of severe
weather are possible including tornadoes, damaging winds, and large
hail. At this time, the main threat appears to begin around 5 PM in
the northwest and may continue through 3 AM in the east. However,
isolated severe storms may develop across west Alabama this
afternoon.

Areas of locally heavy rainfall will remain possible today and
tonight. Therefore, the flood potential remains high. Any heavy rain
on already saturated grounds will only enhance the flood potential.
The main flood threat area will be near and north of an Aliceville
to Calera to Wedowee line. Elsewhere, minor flooding is possible if
showers and storms move over the same areas more than once.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:13 AM CSTAreal Flood WarningBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 23, 2:40 PM CSTSevere Thunderstorm WarningBMXTuscaloosa50 min
Feb 23, 3:07 PM CSTTornado WarningBMXWalker23 min
Feb 23, 3:39 PM CSTSevere Thunderstorm WarningBMXJefferson66 min
Feb 23, 4:39 PM CSTSevere Thunderstorm WarningBMXLamar, Marion34 min
Feb 23, 5:05 PM CSTSpecial Weather StatementBMXMarion40 min
Feb 23, 5:27 PM CSTTornado Warning Tornado observedBMXLamar48 min
Feb 23, 5:29 PM CSTSpecial Weather StatementBMXWinston31 min
Feb 23, 5:59 PM CSTTornado Warning Tornado observedBMXFayette35 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.